On this episode of The Ask Prof Noakes Podcast, we got a question in from Janet in Philadelphia. Janet asked about low carb diet side effects as she is suffering from dizzy spells, she feels nauseous and she also feels tired and lethargic. She wanted to know if these are common low carb diet side effects?
If this is taking place in the first couple of weeks, it has to do with the sugar addiction. Like over coming any addiction, the body initially reacts negatively to having it removed from the system. After three weeks this usually should start to feel better.
The above cause may well be due to cutting carbohydrates too rapidly. Unless you absolutely need to for health reasons, it is not recommended to drop down as low as 25 grams a day from the start. Start at around 200 grams and then start reducing over subsequent weeks, stopping at a certain amount if you begin to feel adverse reactions.
If you are feeling side effects and they are related to having cut down too quickly, up your carbohydrate intake again. Look at a figure of around 150 grams to allow your body to improve. Stick here for a few weeks and until you start to feel better, then try reducing again slowly.
You may need to up your carbs to avoid low carb diet side effects
In most cases the improvements take place so rapidly, that you don’t feel the side effects. However if you do, don’t hesitate to increase carbs again until you feel better. In the rare case that the diet doesn’t work for you, don’t continue. If after two months you are still feeling side effects, it is your body telling you the LCHF diet is not for you.